Iowa, 2008

Flood in Iowa, November 7, 2008

November 7, 2008 · NWS DMX · 1 event in 1 county or zone

Most of the rainfall for November fell during the first two weeks of the month. 67 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Most of the rainfall for November fell during the first two weeks of the month. The wettest period came on the 5th through the 7th, when a statewide average rainfall of 0.67 inches. The rain caused some minor flooding of agricultural lands over south central Iowa in the Chariton area along the Chariton River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 7, 3:17 AM CST, 7 hours 41 minutes earlier.

Area forecast discussion, Nov 7, 3:17 AM CST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CST FRI NOV 7 2008

.SHORT TERM /TODAY/...
COLD OCCLUDED LOW CONTINUES TO SPIN OVER SOUTHERN MN EARLY THIS
MORNING WITH SECONDARY COLD FRONT PUSHING ACROSS THE AREA. BRISK WNW
WINDS AND LIGHT SNOW ARE NOW MOVING INTO THE WESTERN/NORTHWESTERN
AREAS. UPPER LEVEL LOW WILL DROP SOUTHEAST AND MOVE ACROSS NORTHERN
IA TODAY. WITH ANOTHER VORT MAX AND ASSOCIATED FORCING MOVING OVER
THIS AREA...CONTINUED AREAS OF LIGHT SNOW AND BLUSTERY WINDS WILL
CONTINUE. MODELS DROPPING OUT BETWEEN ONE AND TWO TENTHS OF AN INCH
OF QPF FOR THE DAY HOURS. SOIL AND PAVEMENT TEMPERATURES REMAIN
RATHER MILD GIVEN THE PAST FEW DAYS RECORD HIGHS OVER PORTIONS OF
THE FORECAST AREA. EVEN WITH THE LIKELIHOOD OF SOME LIGHT
ACCUMULATIONS...THERE WILL BE A FAIR AMOUNT OF MELTING AS THE SNOW
FALLS TODAY. THUS...WILL MAINTAIN TOTAL ACCUMULATIONS OF 1 TO AT
MOST 2 INCHES OVER THE FAR NORTHERN SECTIONS. THIS LOOKS REASONABLE
GIVEN BOTH ENSEMBLE GUIDANCE FOR >1 INCH SNOWFALL AND HPC WINTER
GUIDANCE. WINDS WILL BE BETWEEN 30 AND 40 MPH OVER THE WEST WITH
SOME GUSTS TO NEAR 35 IN THE EAST. TEMPS GOING LITTLE TO NOWHERE
TODAY AND PREFER NAM GUIDANCE OVER THE GFS.

.LONG TERM /FRIDAY-THURSDAY/...
A GRADUAL EASTWARD DRIFT OF THE UPPER LOW IS FORECAST FOR TONIGHT
INTO SATURDAY.  WL CONTINUE TO SEE AREAS OF SNOW ROTATE AROUND THE
LOW AND WL MAINTAIN LIKELY POPS ACRS THE NORTH TONIGHT WITH SOME
LIGHT ACCUMULATIONS EXPECTED.  MAY BEGIN TO SEE SOME OF THE SNOW
STICK TO PAVEMENT AND OTHER AREAS AND CONTINUED BRISK NORTHWEST
WINDS AND COLD AIR LOWERS TEMPS ON EXPOSED SURFACES. WL KEEP ACCUMS
AT AN INCH OR LESS AS FORCING GRADUALLY WEAKENS THROUGH THE NIGHT.
TEMPS WL NOT MOVE MUCH DURING THIS TIME WITH EXTENSIVE CLOUDINESS
AND CAA THUS LEAVING THE DIURNAL RANGE AROUND 10 DEGREES. WL SEE SFC
RIDGING GRADUALLY SLIDE INTO THE STATE BY THE LATER HALF OF THE
WEEKEND WITH PCPN THREAT DIMINISHING ON SATURDAY NIGHT AND SUNDAY.
CLDS WL GIVE WAY TO SOME LIMITED SUN ON SUNDAY BUT TEMPS WL NOT
RESPOND MUCH AS THERMAL TROF REMAINS IN PLACE.

00Z GFS MOST BULLISH WITH SYSTEM EARLY NEXT WEEK BRINGING WIDESPREAD
PCPN INTO THE STATE MONDAY AND TUESDAY.  THE ENSEMBLE MEMBERS ARE
NOT NEARLY AS AGGRESSIVE AND NEITHER IS THE 00Z ECMWF WHICH LEAVE
THE BEST FORCING AND ISENTROPIC LIFT TO OUR SOUTH.  HAVE INCREASED
SOME LOW POPS IN THE FAR SOUTH...BUT STILL LEARY AS TO THE EXTENT OF
ANY PCPN...ESPECIALLY WITH DRY NORTHEAST SFC FLOW LIMITING NORTHWARD
EXTENT OF ANY PCPN.  TEMPS WL SEE ONLY LIMITED RECOVERY AS THE
NORTHEAST SFC FLOW AND INCREASED CLOUDS NOT FAVORABLE FOR
SIGNIFICANT WARMING.

&&

.AVIATION...07/12Z
LARGE SFC LOW STILL OVER SOUTHERN MINNESOTA WILL MEANDER INTO NORTH
CENTRAL WISCONSIN THROUGH THE FORECAST PERIOD AS UPPER LOW TRACKS
FARTHER SOUTH ACROSS NORTHERN IOWA.  WRAP AROUND PRECIP WILL
ACCOMPANY THIS MOVE AND AS THE LOW DRAWS COLDER AIR OVER THE TAF
SITES...LIGHT SNOW WHILE THE REMAINING TAF SITES WILL CONTINUE TO
HAVE SPRINKLES THEN WILL CHANGE OVER TO SNOW.  TAF SITES MOST
VULNERABLE TO ACCUMULATING SNOW ON GRASSY AREAS ARE KMCW AND KALO.
MVFR/IFR COND WILL PREVAIL THROUGH MUCH OF THE FORECAST PERIOD
THROUGH 12Z SAT ALONG WITH A BLUSTERY WEST WIND AT 15 TO 30 KTS
DURING THE DAY TODAY DIMINISHING AFT 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
AVIATION...REV
LONG TERM...COGIL
Hazardous weather outlook, Nov 7, 5:20 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CST FRI NOV 7 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
520 AM CST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lucas

When
November 7, 10:58 AM CST to 1:35 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137422.